Kansas, 2002

Tornadoes and Hail in Kansas, May 26, 2002

May 26, 2002 · NWS ICT · 20 events in 3 counties and zones

15 hail, 3 tornado, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 26, 2:27 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, May 26, 2:27 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT SUN MAY 26 2002

THE MAIN CONCERN WITH THIS FORECAST WILL BE THE CHANCES OF
CONVECTION THROUGH WEDNESDAY...AS UPPER LEVEL ENERGY COMBINES WITH
TYPICAL MOISTURE FOR LATE MAY.

TONIGHT IS VERY TRICKY IN REGARDS TO PRECIPITATION CHANCES.  THE NEW
MESO-ETA MODEL DEVELOPS WIDESPREAD CONVECTION ACROSS WESTERN KANSAS
ON THE DRYLINE...AND BRINGS A SQUALL LINE ACROSS OUR AREA TONIGHT.
HOWEVER...AS THE PREVIOUS FORECAST MENTIONED...FEEL THE
PRECIPITATION MIGHT BE SCATTERED IN NATURE.  WILL GO WITH 40 POPS IN
THE CENTRAL SECTIONS...TO 30 IN THE SOUTHEAST.  LOWS SHOULD
GENERALLY AT OR JUST ABOVE 60 DEGREES WITH INCREASING SURFACE
DEWPOINTS.

ON MONDAY ISENTROPIC LIFT IN ASSOCIATION WITH ANOTHER SHORTWAVE WILL
BRING THE CHANCE FOR MORE SCATTERED SHOWERS AND THUNDERSTORMS.  BEST
CHANCE WILL BE IN THE SOUTHWESTERN SECTIONS OF THE CWA.  WILL TREND
POPS FROM 5O IN THIS REGION...TO 30 POPS IN THE NORTHERN SECTIONS.
CLOUDS AND POTENTIAL FOR PRECIPITATION SHOULD HOLD HIGHS BETWEEN 75
AND 80.

MONDAY NIGHT AND TUESDAY POSE THE BEST CHANCE FOR PRECIPITATION AS
SHORTWAVES CONTINUE TO TRACK ALONG THE OKLAHOMA...KANSAS BORDER.
WILL GO WITH LIKELY POPS IN THE SOUTH...AND CHANCE POPS IN THE
NORTH.  HIGHS SHOULD ONLY BE BETWEEN 75 AND 80 WITH ALL THE
PRECIPITATION.

WILL JUST GO WITH A 20 POP ON WEDNESDAY...AS IT APPEARS MOST OF THE
ENERGY SHOULD FINALLY MOVE TO OUR SOUTH...BUT CAN NOT RULE OUT
WIDELY SCATTERED THUNDERSTORMS WITH ALL THE MOISTURE STILL AVAILABLE
AND SOME WEAK CONVERGENCE.

FOR THURSDAY THROUGH SUNDAY UPPER LEVEL RIDGING SHOULD BEGIN TO TAKE
OVER.  HIGH TEMPERATURES SHOULD WARM INTO THE 80S...AS WARMER MID
LEVEL TEMPERATURES MOVE INTO THE REGION.  WILL KEEP THINGS DRY AS
MOST OF THE CONVECTION SHOULD TAKE PLACE TO OUR NORTH AND EAST.

FCSTID =8/FRANK
ICT   63  78  63  78 /  40  50  60  50
HUT   63  78  63  78 /  40  40  60  40
EWK   63  78  63  78 /  40  40  60  50
EQA   63  79  63  78 /  40  50  60  50
WLD   63  78  63  78 /  40  50  60  50
RSL   61  78  61  78 /  40  30  30  30
GBD   62  78  62  78 /  40  40  30  30
SLN   63  78  63  78 /  40  30  50  40
MPR   63  78  63  78 /  40  40  60  50
CFV   61  78  63  78 /  30  40  60  60
CNU   61  78  61  78 /  30  40  60  60
K88   61  78  61  78 /  30  40  60  60

.ICT...NONE.

In the hours before

Special weather statement, May 26, 1:14 PM CST, 4 hours 22 minutes before
KSZ032-033-047>053-067>069-082-083-091>093-262215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
214 PM CDT SUN MAY 26 2002

...SLIGHT CHANCE FOR SPOTTER ACTIVATION OVERNIGHT...

THUNDERSTORMS ARE EXPECTED TO FIRE ALONG THE DRYLINE ACROSS EASTERN
COLORADO AND EASTERN NEW MEXICO THIS AFTERNOON.  WHILE STORMS HAVE
ALREADY FIRED ACROSS CENTRAL NEBRASKA IN THE VICINITY OF A COLD
FRONT.  I EXPECT THESE STORMS TO MOVE EAST THROUGH THE AFTERNOON AND
ENCOUNTER A MODERATELY UNSTABLE ENVIRONMENT OVER CENTRAL KANSAS THIS
EVENING.  LIFTED INDICES OF MINUS 6 TO 8 WILL OCCUR TONIGHT WITH
CAPES TO 3400. IF STORMS MAKE IT THIS FAR...IT SHOULD BE IN THE FORM
OF A SQUALL LINE MCS.

CHANCE
Special weather statement, May 26, 1:24 PM CST, 4 hours 12 minutes before
KSZ032-033-047>053-067>069-082-083-091>093-262230-

HAZARDOUS WEATHER OUTLOOK...RETRANSMITTED
NATIONAL WEATHER SERVICE WICHITA KS
224 PM CDT SUN MAY 26 2002

...SLIGHT CHANCE FOR SPOTTER ACTIVATION OVERNIGHT...

THUNDERSTORMS ARE EXPECTED TO FIRE ALONG THE DRYLINE ACROSS EASTERN
COLORADO AND EASTERN NEW MEXICO THIS AFTERNOON.  WHILE STORMS HAVE
ALREADY FIRED ACROSS CENTRAL NEBRASKA IN THE VICINITY OF A COLD
FRONT.  I EXPECT THESE STORMS TO MOVE EAST THROUGH THE AFTERNOON AND
ENCOUNTER A MODERATELY UNSTABLE ENVIRONMENT OVER CENTRAL KANSAS THIS
EVENING.  LIFTED INDICES OF MINUS 6 TO 8 WILL OCCUR TONIGHT WITH
CAPES TO 3400. IF STORMS MAKE IT THIS FAR...IT SHOULD BE IN THE FORM
OF A SQUALL LINE MCS.

CHANCE

The radar

The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

15 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Barton

When
May 26, 5:36 PM CST
Where
Barton County, 3 mi N of Albert
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.500, -99.017

Hail, Barton

When
May 26, 5:38 PM CST
Where
Barton County, 3 mi N of Albert
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.500, -99.017

Hail, Russell

When
May 26, 6:00 PM CST
Where
Russell County, Paradise
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -98.917

Hail, Russell

When
May 26, 6:04 PM CST
Where
Russell County, 3 mi E of Paradise
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -98.867

Hail, Russell

When
May 26, 6:14 PM CST
Where
Russell County, Waldo
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -98.800

Hail, Russell

When
May 26, 6:23 PM CST
Where
Russell County, Milberger
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -98.917

Hail, Russell

When
May 26, 6:25 PM CST
Where
Russell County, Milberger
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.717, -98.917

Hail, Russell

When
May 26, 6:38 PM CST
Where
Russell County, 1 mi E of Milberger
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -98.900

Tornado, Barton

When
May 26, 6:53 PM CST to 6:55 PM CST
Where
Barton County, 10 mi N of Hoisington
Rating
F0
Path length
1 mi
Path width
110 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -98.767

Remained in open country.

Tornado, Barton

When
May 26, 6:55 PM CST to 6:56 PM CST
Where
Barton County, 5 mi N of Hitschmann
Rating
F0
Path length
0.5 mi
Path width
110 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.683, -98.567

Occurred right on the Russell/Barton County line.

Tornado, Russell

When
May 26, 6:59 PM CST to 7:00 PM CST
Where
Russell County, 2 mi E of Milberger
Rating
F0
Path length
1 mi
Path width
110 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -98.883

Remained in open country.

Hail, Barton

When
May 26, 7:53 PM CST
Where
Barton County, Galatia
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.633, -98.967

Hail, Barton

When
May 26, 7:59 PM CST
Where
Barton County, 3 mi NW of Galatia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -99.000

Hail, Russell

When
May 26, 8:13 PM CST
Where
Russell County, 8 mi S of Gorham
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.767, -99.017

Hail, Russell

When
May 26, 8:28 PM CST
Where
Russell County, 8 mi S of Gorham
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.767, -99.017

Hail, Russell

When
May 26, 9:00 PM CST
Where
Russell County, 1 mi S of Milberger
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.700, -98.917

Hail, Russell

When
May 26, 9:20 PM CST
Where
Russell County, 2 mi N of Milberger
Measured
2.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.750, -98.917

Hail, Russell

When
May 26, 9:40 PM CST
Where
Russell County, 5 mi SW of Russell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -98.917

Thunderstorm Wind, Lincoln

When
May 26, 10:10 PM CST
Where
Lincoln County, Ash Grove
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.167, -98.350

Thunderstorm Wind, Lincoln

When
May 26, 10:33 PM CST
Where
Lincoln County, Lincoln
Measured
53 kt (61 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.033, -98.150

KSN Weatherlab at Lincoln Junior/Senior High School.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyThe tornado archive for Kansas, 2002Warnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287780, 5287781, 5287782, 5287783, 5287784, 5287785, 5287786, 5287787, 5287788, 5287789, 5287790, 5287791, 5287792, 5287793, 5287794, 5287795, 5287796, 5287797, 5287798, 5287799.